Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 88, NWS Wilmington, NC

August 17, 2002Dillon County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 17, 2002, 2:45 PM EDT for Dillon County, South Carolina. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 17, 2002, 2:45 PM EDT (18:45 UTC)
Expired
Aug 17, 2002, 3:45 PM EDT
In force
60 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Dillon County, SC

The radar

The Wilmington radar (KLTX), 98 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 3:05 PM EDTHail 0.75Dillon, SCDime size hail reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2055 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

619 
WUUS52 KILM 171845
SVRILM
SCC033-171945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
244 PM EDT SAT AUG 17 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  DILLON COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 345 PM EDT

* AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES WEST
  OF OAK GROVE MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   OAK GROVE AT 250 PM
   LATTA AT 305 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

SRP

LAT...LON 3448 7952 3430 7961 3431 7919 3451 7934

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:15 PM EDT, 30 minutes earlier.

Area forecast discussion, Aug 17, 2:15 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
215 PM EDT SAT AUG 17 2002

TSTMS WILL DECREASE IN COVERAGE W/ THE LOSS OF HEATING THIS EVENING.
IN THE MEANTIME...SOME STORMS MAY BECOME STRONG GIVEN THE AMOUNT OF
CAPE AND INSTABILITY PRESENT. BERMUDA RIDGE WILL CONTINUE TO SUPPLY
AMPLE MSTR IN THE LOWEST LEVELS...WHILE A TROF DEVELOPS ALONG THE
MID-ATLC AND SOUTHEAST UNITED STATES. CONVERGENCE WILL INCREASE
ACROSS THE REGION (ESP INLAND) AS THIS FEATURE EVOLVES...AND COUPLED
W/ WEAK DIFL PATTERN ALOFT SHOULD BE EFFICIENT TO SUPPORT SCT STORMS
SUN AND MON. COVERAGE WOULD BE HIGHEST DURING THE AFTN AND EVENING
TIME FRAME.

VORT ACROSS CURRENTLY ACROSS TN/KY WILL PASS N OF HERE LATER TONIGHT
AND SUN...HOWEVER LOBE MAY AFFECT THE FA DURING THAT TIME SO WILL
HOLD SLIGHT CHANCES RAFL OVERNIGHT. CONVERGENCE ALONG THE TROF
TOMORROW WILL LIKELY INCREASE FURTHER AS THE FLOW BACKS ALONG THE
COASTAL AREAS IN RESPONSE TO THE SEA BREEZE SO WILL LIKELY GO 10%
HIGHER THAN GUIDANCE POPS SUN AND SUN EVE. VORT WILL BE OFF THE NC
COAST BY MON...HOWEVER HEATING AND CONVERGENCE ALONG THE TROF SHOULD
BE SUFFICIENT ENOUGH TO JUSTIFY 30% MON. IN THE NEAR TERM FOR TEMPS
BASICALLY A PERSISTENCE FCST. EXPECT SKIES WILL VARY FROM PARTLY
CLOUDY TO MOSTLY CLOUDY AT TIMES.

EXTENDED TUE THROUGH SAT: PROBLEMS IN THE EXTENDED ARE FOCUSED
AROUND MID WEEK WITH THE COLD FRONT SAGGING S INTO THE CAROLINAS.
SUBTROPICAL RIDGE WILL BUILD NORTH AND EAST FROM THE SRN PLAINS BY
MID-WEEK AND WILL BE BACK IN PLACE ACROSS THE SOUTHEAST UNITED
STATES THE SECOND HALF OF THE WEEK. GFS SHOWING AN ATYPICALLY
AMPLIFIED TROF FOR THIS TIME OF YEAR EVOLVING ACROSS THE ERN UNITED
STATES NEXT WEEKEND. NOT SURE HOW THIS WILL PLAY OUT...BUT W/ THE
UPPER RIDGE MOSTLY OFF THE EAST COAST WOULD EXPECT THE RETURN OF
DIURNAL CONVECTION IN THE LEAST. AS FAR AS THE FCST GOES...WILL
CARRY CHANCE POPS UP TO TUE...SLIGHT CHANCE WED...DRY THU/FRI THEN
INTRODUCE A SLIGHT CHANCE SAT.

MARINE: SW FLOW WILL CONTINUE THRU WED. SPEEDS VARY 10-20KTS
DEPENDING ON TIME OF DAY AND STRENGTH OF PIEDMONT TROF. A COLD FRONT
WILL FINALLY MAKE IT INTO AT LEAST THE NORTHERN WATERS WED. ON THE
GFS THE PATTERN TO THE ISOBARS BEHIND THE FRONT SUGGEST A QUICK
SOUTHWARD MOVEMENT...BUT ONE MUST REMEMBER THIS FRONT IS MOVING INTO
A MEAN RIDGE POSN ON THE EAST COAST AND WILL BE ENCOUNTERING MUCH
RESISTANCE. WILL STALL THE FRONT OUT SOMEWHERE NEAR THE NC/SC BORDER
WITH VARIABLE WINDS WED-THU.

FCSTID = 29
PRELIMINARY NUMBERS...

ILM   73  91  73  90 /  30  40  30  30
LBT   71  92  71  91 /  40  40  30  30
FLO   72  92  72  92 /  50  40  30  30
MYR   74  89  74  88 /  30  40  30  30

.ILM...
NC...NONE.
SC...NONE.

PFAFF     - PUBLIC
ARMSTRONG - MARINE

In the hours before

Special weather statement, Aug 17, 1:43 PM EDT, 1 hour 2 minutes before
NCZ087-SCZ017-023-024-032-033-039-171915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
143 PM EDT SAT AUG 17 2002

STRONG THUNDERSTORMS ARE DEVELOPING AND MOVING EAST INTO MARLBORO
AND FLORENCE COUNTIES. THE STORMS WILL MOVE TO BENNETTSVILLE BY 2 PM
AND WILL APPROACH FLORENCE AND PAMPLICO BY 230 PM. FREQUENT CLOUD TO
GROUND LIGHTNING...WIND GUSTS TO 35 MPH...AND SMALL HAIL ARE
POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL ALSO ACCOMPANY THESE
STORMS WITH RAINFALL RATES APPROACHING AN INCH AND A HALF IN AN
HOUR. THE STORMS WILL MOVE EAST TO ROBESON...DILLON...AND MARION
COUNTIES BY 315 PM.

43

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:57 PM EDTSevere Thunderstorm WarningILMHorry63 min
Aug 17, 4:59 PM EDTSevere Thunderstorm WarningILMHorry16 min
Aug 17, 5:08 PM EDTSpecial Marine WarningILM52 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.